Opioid addiction can push people to many extremes in order to satiate their cravings or hold off withdrawal. This includes taking mass amounts of over-the-counter medications to achieve a euphoric high similar to opioids.
Experts warn that some people addicted to opioids are abusing an anti-diarrhea drug known as loperamide or Imodium that can have severe and even fatal effects when taken in large amounts.
As addiction specialist and licensed clinical psychologist, Marc Romano, told USA Today, “People are taking sometimes 200 milligrams [of loperamide], which is an exorbitant amount when the standard dose is 8-10 milligrams in a 23-hour period.”
The trend has reportedly been on the rise since 2016, after the release of a medical study published in the Annals of Emergency Medicine showed Imodium can create a euphoric feeling similar to heroin at the cost of severe effects on the heart. The Food and Drug Administration also released a warning to health professionals that loperamide abuse may be on the rise.
It is believed that many who turn to over-the-counter medications like Imodium may be under the belief that these drugs are “safe” because they do not require a prescription. However, similar to Tylenol, these normally safe medications can have dangerous symptoms like abnormal heart rhythm and cardiac arrest when taken in large quantities.
“The majority of reported serious heart problems occurred in individuals who were intentionally misusing and abusing high doses of loperamide in attempts to self-treat opioid withdrawal symptoms or to achieve a feeling of euphoria,” the FDA said in a 2016 safety announcement. “They are also combining loperamide with interacting drugs in attempts to increase these effects.”
Romano, who is also director of medical services at Delphi Behavioral Health in Florida, also says the increasing abuse of loperamide is not particularly surprising.
“It’s accessible and cheap,” he said. “[Those struggling with addiction] are always going to turn to drugs that are most readily available and that they can get for a low cost. This is an extremely new field, but it’s startling because we are continuing to hear more about it.”
The most important step now is to help educate both patients and doctors about the dangers of taking Imodium to stave off withdrawal symptoms or induce a high.
“I think what we are seeing is how desperate people get … to turn to something like Imodium and use it to prevent going into withdrawal or to achieve a certain euphoria,” he said. “We need to provide them with better treatment options .. to stop withdrawal and help them get clean and sober.”